[Artificial illness as a result of non-medical use of anabolic androgenic steroids: A case report and a review of literature]

Arkh Patol. Jul-Aug 2016;78(4):48-53. doi: 10.17116/patol201678448-53.
[Article in Russian]

Abstract
in En , Russian

A 42-year-old female body builder who had used anabolic androgenic steroids (AASs) for 18 years to build up muscle mass died from liver rupture. The cause of the latter was multiple abscesses caused by Actinomyces, which developed in the presence of immunodeficiency. The postmortem changes in different organs were due to hormonal imbalance. The paper gives the data available in the literature pertaining to the analysis of the effects of AASs taken in supraphysiological doses on the body and their non-medical application.

42-летняя женщина-бодибилдер, в течение 18 лет применявшая для наращивания мышечной массы анаболические андрогенные стероиды (ААС), умерла от разрыва печени. Причиной разрыва послужили множественные актиномикотические абсцессы, развившиеся на фоне иммунодефицитного состояния. Обнаруженные на вскрытии изменения в различных органах были связаны с нарушением гормонального баланса в организме. Приведены данные литературы, посвященные анализу последствий воздействия на организм ААС в супрафизиологических дозах и немедицинскому использованию этих препаратов.

Publication types

  • Case Reports
  • Review

MeSH terms

  • Actinomycosis / diagnosis*
  • Actinomycosis / etiology
  • Adult
  • Fatal Outcome
  • Female
  • Humans
  • Liver Abscess / diagnosis*
  • Liver Abscess / etiology
  • Prescription Drug Misuse / adverse effects*
  • Testosterone Congeners / administration & dosage
  • Testosterone Congeners / adverse effects*

Substances

  • Testosterone Congeners